Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 61, NWS Albuquerque, NM

July 3, 2000Colfax County, Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 3, 2000, 4:00 PM MDT for Colfax County, Harding County, Union County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 3, 2000, 4:00 PM MDT (22:00 UTC)
Expired
Jul 3, 2000, 5:00 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Colfax County, NM, Harding County, NM, Union County, NM

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS55 KABQ 032201
SVRABQ
NMC007-021-059-032300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 PM MDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLFAX COUNTY IN NORTHEAST NEW MEXICO
  NORTHWESTERN HARDING COUNTY IN NORTHEAST NEW MEXICO
  WEST CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 500 PM MDT

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN HARDING COUNTY...
  COUNTY...OR ABOUT 49 MILES SOUTH OF RATON AND 25 MILES NORTHEAST
  OF WAGON MOUND...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHEASTERN COLFAX COUNTY 
  OVER RURAL NORTHWESTERN HARDING COUNTY 
  OVER RURAL WESTERN UNION COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS

LAT...LON 3630 10448 3609 10437 3615 10364 3658 10372

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM MDT, 30 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT MON JUL 3 2000

WATER VAPOR SATELLITE PICTURES INDICATE DRYING HAS SPREAD ACROSS MUCH
OF WESTERN HALF OF AREA...THIS WITH SOUTHWEST WINDS AHEAD OF SHORT
WAVE MOVING THROUGH WESTERN STATES. AT PRESENT NOTICEABLE LACK OF
CUMULUS OVER NW WITH DRIER AIR AND WILL OMIT CONVECTION FOR TONIGHT.
STILL MOIST E AND THUNDER BEGAN EARLY OVER SCNTRL MOUNTAINS...THUS
CHANCE POPS E AND SOME MAY BECOME SEVERE FAR EASTERN BORDER. AS
INITIAL SHORT WAVE ROTATES OUT TO NE...MID LEVEL GRADIENT WEAKENS...
IN TURN ANOTHER SHORT WAVE DROPS DOWN BACK SIDE OF PACIFIC NW TROUGH.
THIS MAY ALLOW A LITTLE SOUTHERLY FLOW TO RETURN TO THE W AND A
MOISTURE INCREASE BUT IT WILL BE SLOW. SECOND SHORT WAVE EXITS ON WED
WHICH MAY ACT TO KEEP THE NW STILL RELATIVELY. IN EXTENDED...RIDGE
AXIS FROM PLAINS INTO EASTERN NM TAKES ON AN E-W ORIENTATION FROM
CENTRAL PLAINS INTO CENTRAL ROCKIES...THIS WILL ALLOW MOISTURE UP
INTO S SIDE OF RIDGE.

ABQ UB 064/495 064/094 065 29000
SAF BB 057/090 057/089 057 29001
TCC BB 068/095 067/094 067 29311

.ABQ...NONE.

In the hours before

Local storm report, Jul 3, 3:14 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
314 PM MDT MON JUL 3 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    SAN JON                   NM   1.00 INCH HAIL
07/03/00   QUAY                           QUARTER SIZE HAIL REPORTED
                                          AT SAN JON TRAVEL CENTER
                                          BETWEEN 210 AND 220
                                          PM. ESTIMATED TWO
                                          INCHES RAINFALL IN PAST
                                          HOUR.

0220 PM    SAN JON                   NM   .88 INCH HAGIL
07/03/00   QUAY                           NICKEL SIZE HAIL AND
                                          FUNNEL CLOUDS REPORTED BY
                                          SHERRIF.

CSM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:15 PM MDTTornado WarningABQQuay30 min
Jul 3, 2:39 PM MDTSevere Thunderstorm WarningABQCurry36 min
Jul 3, 3:23 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt52 min
Jul 3, 5:17 PM MDTFlash Flood WarningABQCurry118 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.